How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Neurology
Satisfied Customers: 11247
Experience:  MBBS, FCPS (R) General Surgery, 5 years experience in Emergency Medicine.
27273415
Type Your Neurology Question Here...
Dr Uzair is online now

I am recovering from serotonin syndrome from amitriptyline,

This answer was rated:

I am recovering from serotonin syndrome from amitriptyline, which had been becoming toxic over a period of time without my realising, until clonus, spasms, nausea, hyperreflexia etc presented.I stopped taking the amitriptyline 14 days ago. Most of the symptoms have gone or improved, except for anxiety and a flat feeling towards other people.I'm really worried that there might be permanent brain damage and that I'll feel like this forever.What is the prognosis for brain recovery and feeling myself again please?

Hello, my name is***** and I shall be assisting you today. I'm reviewing your query & will get back to you shortly. Thank you for your patience.

The full recovery can take up to 3 to 5 weeks especially anxiety and weakness, so nothing much to worry about. Give it some time it will pass eventually. Take the well-balanced diet and try to walk or exercise.

I sincerely ***** ***** I have helped you and that I have earned my 5-star rating today! Please remember to rate my service by selecting the 5-stars at the top of the screen (rating me now does not close your question). We can continue here until you are satisfied, simply use the reply box and let me know. Thank you!

Dr Uzair and other Neurology Specialists are ready to help you
Customer: replied 8 months ago.
Thank you, ***** ***** a relief.
I have an autistic little boy that I cannot look after until I feel less anxious and flat as he is difficult and violent.I have been obsessively reading around but all I can find is people saying their emotional side effects have persisted for years, some saying they never felt the same again. I think they had taken SSRIs.So, just to be sure, there's no evidence for permanent brain damage from amitriptyline? I'm so sorry to be so paranoid. This has been a terrifying experience that went undiagnosed for 4 weeks, after speaking to 12 different doctors, and a trip to A&E and not one single doctor had ever heard of it or believed it could be caused by TCAs. I had to take the decision to stop the medication myself after finding out I had it. I could have stopped it a month earlier and be in a far better place now. So you can maybe understand I am angry and frustrated at not getting any answers or being offered any aftercare, and my poor son is suffering too.

Thanks for the reply.

Though I agree TCAs are not likely to cause serotonin syndrome but as your symptoms improved after stopping amitryptiline it can be serotonin-like syndrome or side effects of amytryptaline itself so do not be stressed, it is not anything life long and would get better in few weeks. Stay positive.

I sincerely ***** ***** I have helped you and that I have earned my 5-star rating today! Please remember to rate my service by selecting the 5-stars at the top of the screen (rating me now does not close your question). We can continue here until you are satisfied, simply use the reply box and let me know. Thank you!